Lake St. Clair, 2021

Marine Thunderstorm Winds in Lake St. Clair, August 29, 2021

August 29, 2021 · NWS DTX · 3 events in 2 counties and zones

Strong thunderstorms moving through Lake St. Clair and the Detroit River produced wind gusts up around 45 knots.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

Strong thunderstorms moving through Lake St. Clair and the Detroit River produced wind gusts up around 45 knots.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 6:08 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Aug 29, 6:08 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Detroit/Pontiac MI
708 PM EDT Sun Aug 29 2021

.AVIATION...

Showers and thunderstorms will continue to work through the area
early this forecast as a cold front driven by shortwave energy to
the north pushes into the area. KMBS should remain dry, but KFNT
south should see an hour or two of scattered convection before this
activity works off to the east and southeast. Thereafter, expect VFR
conditions with the exception of a period of minor MVFR for early
Monday morning.

For DTW...Scattered to numerous showers/thunderstorms will be
ongoing at the beginning of the forecast with this activity shifting
east/southeast in the 00z-02z time frame. Will maintain minor MVFR
fog late tonight/early Monday morning will VFR conditions on Monday.

.DTW THRESHOLD PROBABILITIES...

* Moderate for ceilings at or below 5 kft at times into tonight.

* Moderate for thunderstorms early in the forecast (00z-01z).

&&

.PREV DISCUSSION...
Issued at 412 PM EDT Sun Aug 29 2021

DISCUSSION...

Severe Thunderstorm Watch 473 is in effect until 7 PM EDT. Surface
based CAPE values approaching 3000 J/kg, DCAPE exceeding 1100 J/kg,
and a well mixed boundary layer brings the potential for efficient
damaging wind gust production this afternoon and evening. The main
limiting factor remains weak deep layer shear that will increase up
to 20 knots after 20Z. Multicellular storm organization with
embedded line segments brings damaging wind gusts of potentially
greater than 60 mph into play. The wind threat is expected to be
fairly scattershot and pulselike with no signal for strong cold pool
generation. Hail and tornado threats appear to be minimized for this
event. Low confidence exists in any short duration training this
evening as convective activity pushes south of the I 96 corridor.
Model signal continues to suggest that a better potential for a
multiple hour duration would be across portions of Southwest or
South Central Lower Michigan.

The deep 925-600mb cold front is forecasted to sag southward and
clear the Michigan/Ohio state line between 15-18Z Monday. A big drop
in surface dewpoints are expected with readings lowering down into
the low 60s areawide. Heat indices will reside in the lower to mid
80s which will be some 10 to 15 degrees lower than recent days.
Diurnal cumulus is anticipated at/around 5.0 kft agl but
differential cold advection in the low levels will lead to very
stable conditions.

Modest upper level confluence will become increasingly more
organized over the central Great Lakes region Monday and Tuesday.
Dynamic forcing aloft will then be bolstered by differential
geopotential height increases to result in strong surface ridge axis
expanding down into Lower Michigan. The surface ridging will be non-
trivial as high confidence exists that Ida remnants will be blocked
and turned sharply to the east on Wednesday. Expectations are for
the precipitation to miss Southeast Michigan with increase in
northerly geostrophic flow Wednesday afternoon and Wednesday night. A
secondary cold front is expected to release through the area Tuesday
night. The biggest effect will be on low temperatures with morning
readings in the 50s and perhaps the upper 40s Thursday morning.
Models do show an upper level jet arriving for the end of the week.
Lower confidence exists on how exactly the sensible weather effects
could play out because of possible anticyclonic shear dominating the
region.

MARINE...

One more day of unsettled weather will exist across the local waters
as a very warm and humid airmass promotes another round of
thunderstorms through this evening ahead of a passing cold front.
Any thunderstorm will have the potential to produce strong winds in
excess of 34 knots and locally erratic waves. Outside of
thunderstorms, moderate southwesterly winds gusting 20-25 knots at
times will eventually veer northwesterly behind the cold front
passage as drier air begins to filter into the central Great Lakes.
Moderate north to northwesterly flow will then prevail through
midweek as broad high pressure settles over the region.

HYDROLOGY...

Scattered to numerous thunderstorms develop this afternoon and
continue into the evening as a cold front moves in from the Midwest.
Locally heavy rainfall remains possible with this activity although
flooding potential is reduced slightly by fast motion of the line.
Conditions will be monitored for any west to east positioning of
storms which would be more capable of flooding. Basin-average
rainfall totals are expected to range from 0.25 to 0.50 inches, but
localized areas could receive upwards of 1 to 2 inches as rainfall
rates will likely exceed 1 inch per hour. This may result in
flooding of susceptible areas, particularly if repeated storms occur
over urban areas before the line moves south and east of the region
toward midnight.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
Lake Huron...NONE.
Lake St Clair...NONE.
Michigan waters of Lake Erie...NONE.
&&

AVIATION.....DG
DISCUSSION...CB
MARINE.......IRL
HYDROLOGY....BT

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.
Hazardous weather outlook, Aug 29, 9:53 AM EST, 9 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Detroit/Pontiac MI
1053 AM EDT Sun Aug 29 2021

MIZ047>049-053>055-060>063-068>070-075-076-082-083-301500-
Midland-Bay-Huron-Saginaw-Tuscola-Sanilac-Shiawassee-Genesee-Lapeer-
St. Clair-Livingston-Oakland-Macomb-Washtenaw-Wayne-Lenawee-Monroe-
1053 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for portions of southeast
Michigan.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms develop this afternoon as a cold
front moves in from the Midwest. There is a SLIGHT risk for severe
storm intensity mainly in the 2 PM to 10 PM time window with
damaging wind gusts of 60 mph or greater being the primary hazard.
Hail to around 1 inch and localized flooding are also possible as
storms move west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

LCZ460-LEZ444-LHZ361>363-421-422-441>443-462>464-301500-
Lake St Clair-
Michigan Waters of Lake Erie from Detroit River to North Cape MI-
Lake Huron from 5NM east of Mackinac Bridge to Presque Isle Lt
beyond 5 NM off shore-
Lake Huron from Presque Isle Light to Sturgeon Point MI beyond 5NM
off shore-
Lake Huron from Sturgeon Point to Alabaster MI beyond 5NM off shore-
Outer Saginaw Bay SW of Alabaster to Port Austin MI to Inner Saginaw
Bay-Inner Saginaw Bay SW of Point Au Gres to Bay Port MI-
Port Austin to Harbor Beach MI-Harbor Beach to Port Sanilac MI-
Port Sanilac to Port Huron MI-
Lake Huron from Port Austin to Harbor Beach beyond 5NM Off Shore-
Lake Huron from Harbor Beach to Port Sanilac beyond 5NM Off Shore-
Lake Huron from Port Sanilac to Port Huron beyond 5NM Off Shore-
1053 AM EDT Sun Aug 29 2021

This hazardous weather outlook is for portions of Lake Erie, Lake
Huron and Lake St Clair.

.DAY ONE...Today and Tonight

Scattered to numerous thunderstorms develop this afternoon as a cold
front moves in from the Midwest. There is a SLIGHT risk for severe
storm intensity mainly in the 2 PM to 10 PM time window with
damaging wind gusts of 60 mph or greater being the primary hazard.
Hail to around 1 inch and localized flooding are also possible as
storms move west to east at 35 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today and tonight.

You can obtain your latest National Weather Service forecasts online
at www.weather.gov/detroit.

CB

In the hours before

Local storm report, Aug 29, 6:04 PM EST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
704 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     2 NNW FOWLERVILLE       42.69N 84.09W
08/29/2021                   LIVINGSTON         MI   FIRE DEPT/RESCUE

            A COUPLE LARGE TREES DOWN OVER THE ROAD NEAR THE
            INTERSECTION OF GREGORY ROAD AND ALLEN ROAD.

&&

ANDREW.ARNOLD
Local storm report, Aug 29, 6:14 PM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND DMG     2 NNW FOWLERVILLE       42.69N 84.09W
08/29/2021                   LIVINGSTON         MI   FIRE DEPT/RESCUE

            A COUPLE LARGE TREES DOWN OVER THE ROAD NEAR THE
            INTERSECTION OF GREGORY ROAD AND ALLEN ROAD.

&&

AA
Special weather statement, Aug 29, 6:23 PM EST, 47 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
723 PM EDT Sun Aug 29 2021

MIZ083-300030-
Monroe MI-
723 PM EDT Sun Aug 29 2021

...Strong thunderstorms will impact portions of Monroe County through
830 PM EDT...

At 723 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Tecumseh to near Blissfield. Movement was
east at 40 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Strong thunderstorms will be near...
  Ottawa Lake around 735 PM EDT.
  Milan, Dundee and Petersburg around 740 PM EDT.
  Lambertville around 745 PM EDT.
  Temperance, Ida and Maybee around 750 PM EDT.
  Luna Pier around 800 PM EDT.
  Monroe and Carleton around 805 PM EDT.
  Flat Rock around 815 PM EDT.

Other locations impacted by these storms include Newport, Cone,
Estral Beach, Toledo Beach, Erie, South Rockwood, Woodland Beach,
Stony Point, Bolles Harbor and Samaria.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4173 8346 4172 8376 4208 8377 4209 8329
      4199 8314 4190 8325 4189 8331 4182 8337
      4172 8341
TIME...MOT...LOC 2323Z 267DEG 33KT 4204 8389 4180 8391

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mann
Special weather statement, Aug 29, 6:29 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Detroit/Pontiac MI
729 PM EDT Sun Aug 29 2021

MIZ076-300030-
Wayne MI-
729 PM EDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of Wayne County through
830 PM EDT...

At 728 PM EDT, Doppler radar was tracking a strong thunderstorm near
Romulus, moving east at 30 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This strong thunderstorm will be near...
  Taylor and Greenfield Village around 740 PM EDT.
  Dearborn and Wyandotte around 750 PM EDT.
  Detroit around 755 PM EDT.
  Downtown Detroit around 800 PM EDT.
  Belle Isle around 805 PM EDT.
  Grosse Pointe around 815 PM EDT.

Other locations impacted by this storm include Melvindale, Gibraltar,
New Boston, Rockwood, Harper Woods, Westland, Grosse Pointe Shores,
Ecorse, Grosse Pointe Woods and Woodhaven.

People attending the Aretha Franklin Amphitheater should seek safe
shelter immediately!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
southeastern Michigan.

&&

LAT...LON 4236 8288 4232 8306 4229 8309 4217 8314
      4212 8313 4211 8313 4209 8316 4210 8318
      4217 8317 4211 8319 4208 8318 4208 8317
      4207 8319 4203 8319 4209 8329 4209 8354
      4244 8355 4245 8287 4240 8289 4240 8286
TIME...MOT...LOC 2328Z 262DEG 28KT 4227 8336

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

Mann
Local storm report, Aug 29, 6:58 PM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
758 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     TSTM WND GST     4 SSW ANN ARBOR         42.22N 83.75W
08/29/2021  M52 MPH          WASHTENAW          MI   ASOS

            ANN ARBOR ASOS MEASURED 52 MPH WIND GUST.

&&

AA
Local storm report, Aug 29, 7:00 PM EST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
800 PM EDT SUN AUG 29 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0709 PM     TSTM WND DMG     ADRIAN                  41.90N 84.04W
08/29/2021                   LENAWEE            MI   FIRE DEPT/RESCUE

            TREE SNAPPED CAUSING POWER OUTAGES IN THE CITY OF ADRIAN
            NEAR MILES AND DIVISION ST.

&&

AA

The radar

The Detroit radar (KDTX), 60 km away, was scanning. The volume nearest the first event began at 00:12 UTC.

Open the radar archive at this moment

Event by event

3 marine thunderstorm wind. Local standard time, as filed.

Marine Thunderstorm Wind, Detroit River

When
August 29, 7:10 PM EST
Where
Detroit River forecast zone, 9.57 mi NE of Belle Isle
Measured
36 kt (41 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.360, -82.907

Marine Thunderstorm Wind, Lake St Clair (U.S. Portion)

When
August 29, 7:14 PM EST
Where
Lake St Clair (U.S. Portion) forecast zone, 2.58 mi S of St Clair Shores
Measured
41 kt (47 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.433, -82.871

Marine Thunderstorm Wind, Detroit River

When
August 29, 7:17 PM EST
Where
Detroit River forecast zone, Detroit River Light
Measured
46 kt (53 mph) measured gust
Reported by
C-MAN Station
Coordinates
42.000, -83.140

What these are

Marine Thunderstorm Wind
Thunderstorm winds of 34 knots or more over coastal or lake waters.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake St. Clair in 2021Every state in 2021This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981871, 981873, 981874.